Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 20, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Mar 9, 2017, 9:59 AM EST. It took effect at Mar 10, 2017, 10:00 AM EST. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2017, 9:59 AM EST (14:59 UTC)
- In effect from
- Mar 10, 2017, 10:00 AM EST
- Expired
- Mar 12, 2017, 3:53 AM EDT
- In force
- 41 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 5:09 AM EST, 4 hours 50 minutes earlier.
Area forecast discussion, Mar 9, 5:09 AM EST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
509 AM EST Thu Mar 9 2017
.AVIATION...
Ceilings will thicken and lower today, especially from afternoon
into evening as shortwave tracks into area and brings a period of
decent FGEN forcing. This will lead to MVFR conditions as light
snow, possibly mixed with rain, streams into area from KFNT south.
This will be a brief shot of precipitation as this wave exits by 03z
or so. Thereafter, a quick return to VFR conditions is expected as
skies generally clear by late evening/midnight.
For DTW...Light snow/rain will be possible late afternoon into early
evening as a narrow FGEN band sets up near the terminal. Expect the
potential of MVFR cigs and possible brief period of IFR vsbys with
this precipitation which should focus between roughly. 21z-03z.
//DTW THRESHOLD PROBABILITIES...
* Medium in ceilings aob 5kft 18z-06z today/this evening.
* Medium precipitation late today will be primarily snow.
&&
.PREV DISCUSSION...
Issued at 302 AM EST Thu Mar 9 2017
DISCUSSION...
A few weather concerns exist over the next several days as the area
cleans up from Wednesday's strong wind storm. The first will be a
chance for light snow tonight south of M-59, followed by windy
conditions on Friday (not nearly as windy as yesterday), and then
cold temperatures and wind chills Friday through the weekend.
Surface ridge will build into the area from the west early this
morning, allowing winds to continue subsiding. Sustained speeds by
sunrise are expected to fall to 10 mph or less south of the M-59
corridor, and 10-15 mph north of there. Winds will then exhibit a
decreasing trend through the day as the gradient continues to relax.
Upper shortwave over the Pacific Northwest will track across the
Upper Midwest and Great Lakes late today and tonight. This will
prompt good FGEN forcing between 750-600mb along a stalled mid-level
front over the area (GFS/NAM 21-03Z for DTW). Low stability above
the FGEN layer and decent moisture with specific humidity between 2-
3 g/kg from surface to 600 mb, will provide a quick but good chance
for precipitation from roughly the M-59 corridor southward. Forcing
must first overcome dry air in the low-levels, making onset time of
precipitation a little difficult to pinpoint. Some light isentropic
ascent will help saturate down in the afternoon, but think best
potential for precipitation will be from late afternoon through
evening when stronger FGEN forcing arrives. The dry air/low
dewpoints in the lower-levels should allow most precipitation to
fall as snow due to web-bulb effects, except near the Ohio border
where dewpoints look to make a run close to 30. Narrow stripe of
precipitation, as typical with FGEN-forced events, adds an element
of uncertainty to the forecast with regard to placement of
"heaviest" swath of precipitation. 00Z models were in pretty good
agreement with this swath occuring over Washtenaw and Wayne, and
southern Livingston/Oakland/Macomb counties. Looking at a high
pop/low qpf event with a duration of only about 6 hours. This will
really limit snowfall totals, keeping them under an inch. Max temps
will run slightly below normal today, in the upper 30s to low 40s.
Cold front will drop down through the area late Thursday night as a
surface trough passes through the area. This will scoot out
precipitation and leave chilly north to northwest flow in its wake.
Wind will keep things a little mixed overnight, keeping min temps in
the upper teens to low/mid 20s.
Cold air advection will continue into Friday, steepening lapse rates
and deepening the mixed layer. Tight gradient will also exist with
low pressure systems over both Hudson Bay and the East Coast, and
cold Canadian high pressure over Central Canada and the Upper
Midwest. Winds don't look anywhere near what happened yesterday with
the mixed layer not looking to support gusts much over 30 mph,
however sustained speeds look to run at just over 20 mph during the
afternoon and through the evening and will make for an overall windy
day. Wind chills are forecast to stay in the single digits to mid
teens, as max temps only reach the low 20s to near 30. Wind chills
will likely drop a little below zero in the evening before speeds
decrease.
High pressure slowly expanding into the area through the weekend
will keep the weather quiet, but lock cold air in place. Highs
Saturday and Sunday look to stay in the low/mid 20s to near 30, with
morning lows each day in the single digits to teens.
Models have been trending more southerly with the track of the next
upper shortwave ejecting out of the Pacific Northwest (Friday),
taking it more through the Central Plains and Tennessee Valley. With
the track notably more to the left of the previous model consensus,
will go only with the chance pops for light snow Monday into Monday
night offered by consensus forecast. Euro is still much further
north than other models, and will watch.
MARINE...
Winds will continue to diminish this morning as low pressure over
Hudson Bay pivot slightly north and weakens. All marine warnings and
advisories will be allowed to expire. Most locations will experience
light wind conditions into today, but a decent westerly gradient
will maintain gusts of 25 to 30 knots or the northern third of Lake
Huron.
Strengthening high pressure is forecast to expand across the upper
Midwest tonight into Friday while arctic air will remain entrenched
across the region, supporting unstable conditions over the lakes.
These factors will lead to strengthening northwest winds. There is a
fairly high probability that wind gusts across parts of Lake Huron
will exceed gale force on Friday and a Gale Watch remains in effect
in anticipation of this eventuality. Winds will then weaken during
the course of the weekend as the high expands across the Great
Lakes.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from Friday morning through Friday evening for
LHZ361>363-462.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....99
DISCUSSION...HLO
MARINE.......DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Mar 9, 9:20 AM EST, 39 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 920 AM EST Thu Mar 9 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-101430- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 920 AM EST Thu Mar 9 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-101430- Lake St. Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 920 AM EST Thu Mar 9 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale warnings and small craft advisories are in effect. See the forecast for detail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. JVC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:57 PM EST | Small Craft Advisory | DTX | 6 hr | |
| Mar 9, 9:59 AM EST | Gale Warning | DTX | 42 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.